Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

April 2, 2013Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2013, 2:36 PM CDT for Burnet County, Llano County, Texas. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2013, 2:36 PM CDT (19:36 UTC)
Expired
Apr 2, 2013, 3:15 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 83 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 2:40 PM CDTHAIL 1.251 Ne Kingsland, TX
Apr 2, 2:50 PM CDTHAIL 1.751 S Kingsland, TXGOLFBALL SIZE HAIL..
Apr 2, 3:00 PM CDTHAIL 0.755 N Marble Falls, TXHALF INCH TO PENNY SIZE HAIL.
Apr 2, 3:10 PM CDTHAIL 12 E Marble Falls, TXNICKEL TO QUARTER SIZE HAIL.
Apr 2, 3:15 PM CDTHAIL 1.5Marble Falls, TX15-18 MIN DURATION
Apr 2, 3:20 PM CDTHAIL 1.752 E Marble Falls, TXGOLFBALL SIZE HAIL.
Apr 2, 3:25 PM CDTHAIL 1.751 Ssw Marble Falls, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS54 KEWX 021936
SVREWX
TXC053-299-022015-
/O.NEW.KEWX.SV.W.0052.130402T1936Z-130402T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 PM CDT TUE APR 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BURNET COUNTY...
  EAST CENTRAL LLANO COUNTY...

* UNTIL 315 PM CDT.

* AT 234 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR INKS LAKE STATE PARK...OR
  NEAR KINGSLAND...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MEADOWLAKES...MARBLE FALLS...
  BURNET...LAKE VICTOR...OATMEAL AND SUNNYLANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3095 9810 3062 9806 3056 9826 3057 9847
      3079 9852
TIME...MOT...LOC 1936Z 258DEG 24KT 3068 9838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:47 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 2, 12:47 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT TUE APR 2 2013

.AVIATION...
CHALLENGING FORECAST TODAY. CIGS ARE GENERALLY MVFR AND SHOULD
REMAIN THAT WAY THIS AFTERNOON...BUT WE COULD SEE OCCASIONAL VFR.
EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING AFTER
ABOUT 01Z. SHOWERS LIKELY TO CONTINUE OVERNIGHT AND CIGS WILL
LOWER TO IFR. PRECIP SHOULD END MID-MORNING WEDNESDAY AND CIGS
IMPROVE TO MVFR BY LATE MORNING.

&&

.PREV DISCUSSION... /ISSUED 833 AM CDT TUE APR 2 2013/

UPDATE...
ADJUSTED POPS FOR THE MORNING BASED ON CURRENT RADAR TRENDS AND
REMOVED THUNDER ALL BUT THE NE CWA WHERE ISOLATED THUNDER WAS LEFT IN
THE FORECAST.

PREV DISCUSSION... /ISSUED 432 AM CDT TUE APR 2 2013/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WITH THE ONSET ON INCREASING RAIN CHANCES ALREADY UNDERWAY...
MODELS CONTINUE TO SHOW SIGNIFICANT DIFFERENCES ON FRONTAL FOCUS
AND THEREFORE POTENTIAL STORM STRENGTH AND RAINFALL TOTALS OVER THE
NEXT 36 HOURS. IN GENERAL THE SHORTER RANGE MODELS FAVOR HIGHER
TOTALS CONVERGING OVER EAST TX THIS AFTERNOON AND LESS RAINFALL
POTENTIAL FROM FRONTAL OVERRUNNING...WHILE THE LONGER RANGE MODELS
SHOW AN EQUAL EMPHASIS ON ENHANCED RAINFALL CHANCES HANGING BACK
WITH THE UPPER LEVEL STORM SYSTEM AS IT OVERRUNS THE SHALLOW
FRONTAL ZONE. WOULD TYPICALLY FAVOR THE SHORT-RANGE SCENARIO...
EXCEPT THAT THE RUN-TO-RUN TRENDS OF THE MODELS CONTINUE TO
REFLECT A SLOWING STORM SYSTEM AND FRONT. THUS A BLEND OF THE TWO
SCENARIOS IS USED FOR THE FORECAST...WITH ADMITTEDLY A SLIGHT WET
BIAS TO RESULT FROM THE PROLONGED RAIN CHANCES. ALTHOUGH THE QPF
REFLECTS STORM TOTAL RANGES GOING FROM 1/2 TO 2 INCHES FROM WEST
TO EAST RESPECTIVELY...THE EXPECTED RAINFALL IS MORE LIKELY TO FALL
INTO THE 1/4 TO 1 1/2 INCH RANGE. ISOLATED 3 INCH STORM TOTALS
WILL BE POSSIBLE...AS A FEW AREAS COULD SEE MULTIPLE ROUNDS OF
RAIN. THE SEWD MOVEMENT OF THE UPPER LOW COULD PROMOTE SUPERCELL
DEVELOPMENT ALONG THE FRONT OVER WESTERN COUNTIES MAINLY LATE THIS
AFTERNOON AND THIS EVENING...WITH THE THREAT FOR HAIL AND DAMAGING
WINDS POSSIBLY EXTENDING AS FAR EAST AS THE I-35 CORRIDOR SHOULD
THE FRONTAL FOCUS BECOME THE DOMINANT RAIN PRODUCER. AN ANY
EVENT...NEARLY ALL AREAS ARE EXPECTED TO RECEIVE AT LEAST A SMALL
AMOUNT OF MUCH NEEDED RAIN FROM THIS SYSTEM. RAIN CHANCES DECREASE
LATE IN THE DAY WEDNESDAY...BUT THE SLOWING SYSTEM SUGGESTS A
SLIGHTLY SLOWER CLEARING TREND WEDNESDAY EVENING.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BREEZY AND COOL CONDITIONS WEDNESDAY NIGHT INTO THURSDAY WILL LOWER
TEMPERATURES TO BELOW NORMALS THROUGH THURSDAY NIGHT. WHILE THE
PROLONGED DRYING BREEZE THURSDAY SHOULD LOWER AFTERNOON RH
VALUES...SOME PATCHY FOG WAS ADDED FOR FRIDAY MORNING SINCE WINDS
SHOULD BECOME LIGHT BY THEN AND MUCH OF THE LIGHT NORTH WINDS
OVERNIGHT WILL BE ACROSS SOAKED SOILS. A GOOD MIXING DAY AND A
RETURN TO WARM WEATHER IS EXPECTED FRIDAY...WITH SOUTHERLY WINDS
AND MOISTURE TO INCREASE BY SATURDAY MORNING. A FLAT ZONAL PATTERN
OVER THE WEEKEND SHOULD PROMOTE SOME MORNING CLOUDS AND OTHERWISE
SEASONALLY WARM AND BREEZY APRIL WEATHER. THE NEXT UPSTREAM SYSTEM
CONTINUES TO BE ADVERTISED AS A HIGH AMPLITUDE TROUGH WHICH COULD
PROMOTE ANOTHER SIGNIFICANT RAIN EVENT BY MID-WEEK. THE GENERAL PATTERN
WITH THIS UPPER TROUGH SUGGESTS LESS SUPPORT FROM A SUBTROPICAL
JET...SO WILL VIEW THE NEXT POTENTIAL RAINFALL EVENT WITH SOME
SKEPTICISM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  71  50  71  47 /  80  70  30  -   -
AUSTIN BERGSTROM INTL AIRPORT  64  70  47  70  41 /  80  70  30  -   -
NEW BRAUNFELS MUNI AIRPORT     65  73  48  74  43 /  70  60  30  -   -
BURNET MUNI AIRPORT            60  66  46  68  45 /  80  70  30  -   -
DEL RIO INTL AIRPORT           65  74  49  79  54 /  50  40  -    0   0
GEORGETOWN MUNI AIRPORT        63  68  45  68  42 /  80  70  30  10  -
HONDO MUNI AIRPORT             65  74  46  77  44 /  50  50  20   0   0
SAN MARCOS MUNI AIRPORT        64  72  48  73  43 /  80  60  30  -   -
LA GRANGE - FAYETTE REGIONAL   65  73  51  70  46 /  80  70  40  10  -
SAN ANTONIO INTL AIRPORT       66  73  49  74  47 /  60  50  20  -    0
STINSON MUNI AIRPORT           66  75  50  76  46 /  60  50  20  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 2, 1:05 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT TUE APR 2 2013

TXZ171>173-183>194-202>209-217>225-228-031815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY
BECOME MORE DOMINANT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY
MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 2, 8:54 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
854 AM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 NNW CRYSTAL CITY      28.78N  99.85W
03/31/2013  M2.75 INCH       ZAVALA             TX   EMERGENCY MNGR

            BASEBALL SIZE HAIL.

&&

EVENT NUMBER EWX1300204

PM
Local storm report, Apr 2, 11:16 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1116 AM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 E ALAMO VILLAGE      29.42N 100.23W
03/31/2013  E1.00 INCH       KINNEY             TX   PUBLIC

            QUARTER SIZE HAIL.

&&

EVENT NUMBER EWX1300205

PM
Local storm report, Apr 2, 12:11 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1211 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 E QUEMADO             28.95N 100.62W
03/31/2013  E1.75 INCH       MAVERICK           TX   PUBLIC

            GOLFBALL SIZE HAIL.

&&

EVENT NUMBER EWX1300206

PM
Special weather statement, Apr 2, 1:18 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE APR 2 2013

TXZ171-172-021845-
BURNET-LLANO-
118 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LLANO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN DAM...
  GAINESVILLE...
  STOLZ...
  LONE GROVE...
  BLUFFTON...
  TOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3101 9842 3079 9830 3067 9852 3065 9872
      3081 9881 3094 9856 3093 9843 3095 9846
      3098 9846
TIME...MOT...LOC 1818Z 244DEG 14KT 3077 9867
Special weather statement, Apr 2, 1:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
156 PM CDT TUE APR 2 2013

TXZ171-172-021945-
BURNET-LLANO-
156 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND
NORTHEASTERN LLANO COUNTIES UNTIL 245 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR STOLZ...OR 7 MILES NORTHWEST OF KINGSLAND...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN DAM...
  BURNET...
  BLUFFTON...
  INKS LAKE STATE PARK...
  TOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3077 9816 3065 9838 3063 9852 3077 9865
      3094 9853 3094 9842 3095 9846 3102 9846
      3104 9844
TIME...MOT...LOC 1856Z 231DEG 16KT 3075 9850

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:18 PM CDTSpecial Weather StatementEWXLlano27 min
Apr 2, 1:56 PM CDTSpecial Weather StatementEWXBurnet49 min
Apr 2, 2:07 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano38 min
Apr 2, 3:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson38 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee45 min
Apr 2, 3:36 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson39 min
Apr 2, 3:40 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee110 min
Apr 2, 3:44 PM CDTSpecial Weather StatementEWXCaldwell46 min
Apr 2, 3:48 PM CDTFlash Flood WarningEWXBlanco, Burnet, Llano, Travis, Williamson3 hr
Apr 2, 3:53 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell52 min
Apr 2, 4:09 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis, Williamson51 min
Apr 2, 4:16 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales44 min
Apr 2, 4:29 PM CDTSpecial Weather StatementEWXFayette46 min
Apr 2, 4:36 PM CDTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee3 hr
Apr 2, 4:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca49 min
Apr 2, 5:01 PM CDTSpecial Weather StatementEWXTravis44 min
Apr 2, 5:15 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson105 min
Apr 2, 5:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis45 min
Apr 2, 5:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Apr 2, 5:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales41 min
Apr 2, 6:12 PM CDTSevere Thunderstorm WarningEWXVal Verde63 min
Apr 2, 6:16 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca44 min
Apr 2, 6:32 PM CDTSpecial Weather StatementEWXBastrop43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.